Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 15, NWS Midland/Odessa, TX

March 29, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 29, 2024, 12:52 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 29, 2024, 12:00 PM MDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2024, 12:52 AM MDT (06:52 UTC)
In effect from
Mar 29, 2024, 12:00 PM MDT
Expired
Mar 29, 2024, 6:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:03 PM MDTNON-TSTM WND GST 66Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Mar 29, 3:38 PM MDTNON-TSTM WND GST 583 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4339 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS74 KMAF 290652
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1252 AM MDT Fri Mar 29 2024

NMZ027-TXZ270-271-300000-
/O.NEW.KMAF.HW.W.0015.240329T1800Z-240330T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
1252 AM MDT Fri Mar 29 2024 /152 AM CDT Fri Mar 29 2024/

...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 
PM MDT /7 PM CDT/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this 
  evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

James DeBerry
1 follow-up statement
498 
WWUS74 KMAF 291909
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
109 PM MDT Fri Mar 29 2024

NMZ027-TXZ270-271-300000-
/O.CON.KMAF.HW.W.0015.000000T0000Z-240330T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
109 PM MDT Fri Mar 29 2024 /209 PM CDT Fri Mar 29 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 6 PM MDT /7 PM CDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Devin Chehak

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 28, 10:36 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 28, 10:36 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1136 PM CDT Thu Mar 28 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 250 PM CDT Thu Mar 28 2024

A beautiful day is in store for the region with warm weather and
sunny skies. Mid-level ridging is setting up along the front range
of the Rocky Mountains, allowing for weak subsidence to keep
skies clear and increasing temperatures compared to yesterday.
Highs return to near normal as everyone sees temperatures from the
mid 70s to low 80s. A shortwave trough is forecast to move across
the northern Great Plains tonight. The resulting lee troughing
and low- level jet across the southern Great Plains keep
temperatures mild. Most locations only cool into the upper 40s and
low 50s tonight. As we move into Friday, the mid-level ridge axis
slides just east of the area and the low-level thermal ridge
overspreads much of the region. This low-level thermal ridge and a
downsloping southwest winds push temperatures about 10 to 15
degrees above normal despite some high clouds. Almost everyone
sees afternoon temperatures top out in the 80s with even some 90s
along the Rio Grande Valley. Cloud cover helps to keep Friday
night's temperatures mild again and similar to what we expect
tonight. Enjoy the warm and sunny weather!

-Chehak

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 250 PM CDT Thu Mar 28 2024

Saturday will see the return of well above normal temperatures
across Southeast New Mexico and West Texas as southwesterly flow
aloft develops in response to a deepening trough along the West
Coast. Concurrently, Saturday afternoon, a lee surface trough
intensifies over eastern Colorado, resulting in an increase in
downslope southwesterly surface flow. This compressional warming
will yield highs in the 80s for most of the area, with middle to
upper 70s in the mountains, and 90s along the Rio Grande. In the
wake of the short wave responsible for Friday's breezy conditions,
Saturday will be less windy as weak subsidence develops. However,
this will change on Sunday. The aforementioned trough to the west
is progged to develop a pronounced positive tilt by both
deterministic guidance and ensemble clusters as it translates
eastward across the Great Basin. The attendant jet rounding the
base of this trough will nose into the region, and while its core
remains just to the northwest, its southern branch will impinge
upon Southeast New Mexico and far West Texas by Sunday afternoon
and early evening. Winds are progged to increase markedly across
the region, and especially along and west of the Pecos River,
where the strongest winds are expected given the trough's tilt and
jet's southwest- northeast orientation. One factor that may
somewhat limit just how windy it becomes on Sunday will be a
substantial cirrus shield associated with the fetch of moisture in
the southwesterly flow, which will inhibit mixing to some degree.
Further, this cirrus will also limit how warm it becomes, in
spite of a low-level thermal ridge across the area Sunday
afternoon. That said, Sunday continues to be the warmest day of
the forecast, with widespread highs in the middle to upper 80s,
and 90s working their way from the Rio Grande Valley up across the
Stockton Plateau and Trans Pecos, and into eastern and
southeastern portions of the Permian Basin. These areas still have
medium to high (60-100%) probabilities of seeing temperatures
>90F, per ensemble analysis, with the potential tapering off
quickly to the north and west, with only low to medium (10-40%)
probability that Midland sees a high of 90, keeping in line with
previous forecasts.

Sunday night sees temperatures on the mild side as southwesterly
winds continue and the region remains beneath expansive high
clouds, with lows in the 50s west and 60s east. On Monday, the
aforementioned trough ejects from the Great Basin across the Four
Corners Region and into the plains, with the core of its jet
progged to move over Southeast New Mexico and West Texas
coincident with the low's associated Pacific front. Windy to very
windy conditions will overspread the region Monday, though there
remain some timing uncertainties, as everything is dependent on
the timing and orientation of the trough as well as when the
Pacific front sweeps across the area. To be expected, temperatures
Monday cool down from those on Sunday as the mild Pacific air
mass moves into the area and as the thermal ridge is shunted to
the east, with highs ranging from the upper 60s and 70s west to
80s east, with 90s confined to the Rio Grande. Late Monday night
and Tuesday, a trailing cold front will drop southward through the
region, yielding a northerly wind shift and a quick return to
below normal temperatures in the 60s and 70s for most Tuesday
afternoon. The cooler temperatures will stick around into
Wednesday, with highs in the 60s and lower 70s roughly 10 to 15
degrees below normal for early April.

Regarding the chance for precipitation in the extended - there
isn't much. The extended forecast remains dry, with the
exception of a low (10-20%) probability of showers and
thunderstorms across eastern and northern portions of the area
late Monday and Tuesday, associated with the aforementioned
Pacific front and cold front. This lack of precipitation does not
bode well for our ongoing drought or for fire weather concerns,
more on which is discussed below in the Fire Weather Discussion.

JP

&&

.AVIATION...
(06Z TAFS)
Issued at 1133 PM CDT Thu Mar 28 2024

A 45+kt LLJ will keep return flow elevated overnight. Leeside
troughing Friday will veer winds to southwest, increasing and
becoming gusty by late morning/early afternoon. Winds will
decouple after sundown Friday. Convective temps are too high for
cu development, but some high clouds are anticipated.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Thu Mar 28 2024

A substantial warming and drying trend is underway, which will
yield a return to above normal temperatures Friday, and
temperatures 10 to 15 degrees above normal both Saturday and
Sunday. Winds shift to the west Friday afternoon as a lee surface
trough develops to the north, with a passing short wave and its
700mb jet progged to result in an uptick in winds across western
areas, especially from the Guadalupe Mountains and Southeast New
Mexico south across the Upper Trans Pecos and into the Davis
Mountains. 20ft winds in these areas will start the day around 15
mph, increasing to 20 to 30 mph during the afternoon, with
stronger gusts and higher speeds in and immediately adjacent to
the mountains. Critical RH will not be hard to come by, as RHs
bottom out in the 5-10% range for all but the eastern Permian
Basin and Lower Trans Pecos. ERCs are forecast to remain around
the 50th to 60th percentile across western areas, but given these
ERCs as well as the stronger winds and low RHs, RFTIs of 5-7 are
expected across Southeast New Mexico south to the Davis Mountains,
with RFTI around 3-4 extending across the Upper Trans Pecos and
into the western Permian Basin. Thus, have issued a Red Flag
Warning for the aforementioned areas, and while ERCs remain
marginal, IA will certainly be a concern as 10-hr and 100-hr fuel
moisture continue decreasing with the persistent dry, and
increasingly windy conditions.

Saturday looks to be a bit of a "down day" regarding fire weather
as winds decrease, though near critical conditions will remain
possible in the Guadalupe Mountains where winds will be stronger.
Focus, instead, remains on Sunday when widespread critical fire
weather conditions are expected to develop as southwesterly winds
increase substantially areawide. The strongest winds are once
again expected along and west of the Pecos River, where
unfortunately nocturnal recovery will be poor to fair at best each
night leading up to Sunday's event. To the east, recovery
improves to very good/excellent across the eastern Permian Basin
and Lower Trans Pecos. RHs Sunday will be around 9-15% for most of
the region, with ERCs continuing to slowly, but gradually
increase. Of greater concern, while 10-hr fuel moisture
percentiles remain low (under 25%), a marked decrease in 100-hr
fuel moisture is also forecast over the coming days leading up to
Sunday, dipping under 30% for most of the region by Saturday
afternoon. Given widespread forecast RFTIs Sunday of 5-7 (locally
8 from the Davis Mountains area down into the Big Bend), and 3-4
for all but the northeastern Permian Basin and portions of Terrell
County, Fire Weather products are all but guaranteed over the
coming days. Recovery Sunday night will be fair to good, though
another very windy day is expected Monday, and while RHs won't be
quite as low, another day of near critical and critical fire
weather conditions is anticipated for most of the region.

Relief arrives Monday night with a strong cold front that will be
accompanied by a sharp northerly wind shift, increased moisture,
and a return to below normal temperatures for at least Tuesday and
Wednesday. Unfortunately, precipitation chances remain low, and
mainly focused across far northern and eastern areas Monday night
and Tuesday.

JP

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  83  55  85 /   0   0   0   0
Carlsbad                 48  82  51  83 /   0   0   0   0
Dryden                   51  83  54  85 /   0   0   0   0
Fort Stockton            54  87  53  87 /   0   0   0   0
Guadalupe Pass           51  73  52  73 /   0   0   0   0
Hobbs                    47  81  48  81 /   0   0   0   0
Marfa                    41  80  44  81 /   0   0   0   0
Midland Intl Airport     53  83  55  83 /   0   0   0   0
Odessa                   54  83  55  84 /   0   0   0   0
Wink                     50  86  51  86 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Friday for Andrews-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Red Flag Warning from noon to 7 PM MDT Friday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...91
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Mar 28, 1:49 PM MDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 PM CDT Thu Mar 28 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-292000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
249 PM CDT Thu Mar 28 2024 /149 PM MDT Thu Mar 28 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected Friday across Southeast
New Mexico and adjacent areas of West and Southwest Texas, including
the Davis Mountains. A Red Flag Warning is in effect.

Brief high winds are possible in the Guadalupe Mountains on Friday.

Widespread windy to very windy conditions are expected Sunday and
Monday.

Critical and near critical fire weather conditions are expected for
most of the area Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:18 PM MDTFire Weather WatchMAFChaves, Eddy, Lincoln, Otero11 hr

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.